Ohio, 2005

Winter Storm in Ohio, January 20, 2005

January 20, 2005 · NWS ILN · 12 events in 12 counties and zones

A clipper system passed through the Ohio Valley on the evening of the 20th. to Scioto county in south central Ohio.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A clipper system passed through the Ohio Valley on the evening of the 20th. By the morning of the 21st, there was a swath of 6 to 7 inches of snow extending from Greenville...through Dayton...Xenia...and Wilmington...to Scioto county in south central Ohio. Outside of this line...most areas received from 4 to 5 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 4:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 20, 4:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EST THU JAN 20 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
AREA RADARS CONTINUING TO SHOW A FAIRLY IMPRESSIVE BAND OF SNOW
EXTENDING FROM JUST EAST OF IND DOWN INTO THE CVG AREA. LIGHT TO
OCCASIONALLY MODERATE SNOW WAS CONTINUING ELSEWHERE ACROSS OUR FA.
SNOW IS ASSOCIATED WITH AREA OF WAA/ISENT LIFT THAT THE ETA SHOWS
PERSISTING THROUGH ABOUT 03Z BEFORE CAA TAKES OVER. HAVE THEREFORE
CONTINUED SNOW ADVISORY ACROSS ENTIRE AREA THROUGH MIDNIGHT. EXPECT
ADDITIONAL ACCUMULATIONS OF ABOUT AN INCH WITH MAYBE UP TO TWO MORE
INCHES IN ENHANCED BAND PUSHING DOWN TOWARD CVG AREA. ONCE CAA TAKES
OVER TOWARD 06Z...EXPECT SNOW TO PRETTY MUCH BE OVER AND WILL JUST
THEN KEEP SKIES CLOUDY THROUGH THE REST OF THE NIGHT.

FOCUS THEN TURNS TO APPROACHING STORM SYSTEM FOR FRIDAY NIGHT AND
SATURDAY. BOTH THE GFS AND ETA ARE SOMEWHAT IN AGREEMENT WITH WEAKER
FEATURES AND TRACKING 8H LOW ACROSS NORTHERN OHIO ON SATURDAY. BOTH
ARE ALSO TAKING SURFACE LOW DOWN TOWARD FAR SOUTHERN OHIO ON
SATURDAY BUT GFS ABOUT 4 TO 6 HOURS SLOWER WITH THIS FEATURE. WITH
8H LOW WEAKER AND FARTHER NORTH...MODELS HAVE BACKED OFF ON THEIR
QPF FIELDS...THOUGH SLOWER GFS STILL CRANKING OUT CLOSE TO A HALF
INCH OF LIQUID PCPN UP ACROSS OUR NORTH. GIVEN WEAKER SOLUTIONS...
WAA ALSO NOT AS IMPRESSIVE AND AS A RESULT...FORECAST SOUNDINGS
KEEPING MOST OF THE PCPN IN THE FORM OF SNOW. THINK THIS IS A LITTLE
UNLIKELY WITH 8H LOW AS FAR NORTH AS IT IS. WILL THEREFORE ALLOW FOR
A MIXTURE OF SLEET/FREEZING RAIN AND SNOW ACROSS ABOUT THE SOUTHERN
TWO THIRDS OF OUR FA...OUT AHEAD OF SURFACE FEATURE FRIDAY NIGHT
INTO SATURDAY MORNING. ONCE SURFACE FEATURE PASSES TO THE EAST...
PCPN SHOULD THEN CHANGE OVER TO ALL SNOW.

AS FOR ACCUMULATIONS...CURRENT THINKING IS 3 TO 5 INCHES FOR AREAS
ALONG AND NORTH OF I-70....WHERE PCPN SHOULD GENERALLY REMAIN ALL OR
MOSTLY SNOW. THIS IS RIGHT AT THE LOW END OF OUR WATCH CRITERIA SO
HAVE GONE AHEAD AND ISSUED A WINTER STORM WATCH FOR FRIDAY NIGHT
THROUGH SATURDAY NIGHT. TO THE SOUTH THINK SNOW ACCUMULATIONS WILL
BE MORE ON THE ORDER OF 1 TO 3 INCHES WITH SOME SLEET AND FREEZING
RAIN MIXED IN THROUGH SATURDAY MORNING.

EXPECT SNOW TO THEN TAPER OFF THROUGH SATURDAY NIGHT AS BETTER
FORCING SHIFTS OFF TO THE EAST. HOWEVER...STRONG CAA DEVELOPS ACROSS
THE AREA AND WITH 8H WINDS APPROACHING 40 KNOTS...WILL LIKELY SEE
WINDY CONDITIONS WITH SOME BLOWING SNOW. JGL
&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
ON SUNDAY...HIGH PRESSURE IS NOTED ON ALL OF THE MODELS TO BUILD IN
FROM NW-SE OVER THE OHVLY. HAVE STARTED OUT WITH NO PRECIPITATION
GIVEN THE SPEED OF THE EXITING SYSTEM OVERNIGHT SATURDAY.
TEMPERATURES HERE SHOULD BE FAIRLY COOL GIVEN THE FRESH SNOW PACK.
MONDAY HAS THE MODELS SHOW A WEAK S/W MOVING THROUGH ON NW FLOW
WHICH COULD BRING A SHOT OF SNOW TO THE REGION...PRIMARILY THE
NORTHEAST. TIMING ISSUES AND ACTUALLY FORECASTING A VORT IN THE FLOW
HAVE LEFT ME TO PUT AT LEAST A CHANCE/LOW CHANCE OF SNOW FOR ENTIRE
FCST AREA MON.

THE NEXT SYSTEM TO WATCH IS A DEVELOPING LOW THAT IS PROGGED TO SKIM
OVER THE NRN GTLKS REGION ON WED. PRIOR TO THIS...A WMFNT SHOULD
LIFT THROUGH THE OHVLY AND BRING A CHANCE OF RAIN TO THE
REGION...PRIMARILY THE NORTH ON TUES. TUES NIGHT HAS FCST AREA
WARMER THAN SURROUNDING FOS AND STILL THINK IM TOO COOL. HAD TO
LOWER TEMPS AND REMOVE CHANCE OF PRECIPITATION TO COME IN LINE WITH
OTHER OFFICES IN THE REGION.

AS THE WARM SECTOR MOVES N...A COLD FRONT AND SUCCESSIVE PRESSURE
WAVES ARE PROGGED TO SWING E THROUGH THE OHVLY ON WED. INCREASED
CHANCE OF RAIN HERE...DID NOT MENTION SNOW ON THE BACK EDGE SINCE
ITS TOO FAR OUT IN TIME BUT THINK ITS A POSSIBILITY.

GENERALLY TRENDED WARME FOR THE FIRST PART OF NEXT WEEK IN THE WARM
SECTOR AHEAD OF THE LOW SKIRTING NORTH OF THE REGION. TEMPS WILL
DROP OFF THURS AND FRI AS COLD AIR SETTLES IN ON THE BACK SIDE OF
THIS LOW.

&&

.AVIATION (18Z-18Z)...
SNOW HAS BEEN REDUCING VISIBILITY TO IFR WITH CEILINGS FALLING INTO
OR TOWARDS IFR AS WELL. WILL KEEP CONDITIONS LOW INTO THE EVENING.
ONCE SNOW ENDS VISIBILITY SHOULD COME UP FAIRLY QUICKLY WITH THE
CEILINGS BEING SLOWER TO IMPROVE. MODELS ARE SUGGESTING THAT LOW
CLOUDS WILL DIMINISH IN THE LATTER PART OF THE FORECAST PERIOD
ALTHOUGH THEY DIFFER ON HOW QUICKLY THIS WILL OCCUR. PLAN ON LEANING
TOWARDS A SLOWER SOLUTION.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...SNOW ADVISORY THROUGH MIDNIGHT OHZ026-034-035-042>046-051>056-
     060>065-070>074-077>082-088.
     WINTER STORM WATCH FRIDAY NIGHT THROUGH SATURDAY NIGHT OHZ026-
     034-035-042>046-051>056-060>062.
IN...SNOW ADVISORY THROUGH MIDNIGHT INZ050-058-059-066-073>075-080.
     WINTER STORM WATCH FRIDAY NIGHT THROUGH SATURDAY NIGHT INZ050-
     058-059.
KY...SNOW ADVISORY THROUGH MIDNIGHT KYZ089>100.
&&
Hazardous weather outlook, Jan 20, 12:51 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EST THU JAN 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211010-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1251 PM EST THU JAN 20 2005

.DAY ONE...TODAY
ACCUMULATING SNOW WILL OCCUR ACROSS THE REGION INTO THE EVENING
BEFORE TAPERING OFF. A SNOW ADVISORY HAS BEEN ISSUED. PLEASE REFER TO
THAT PRODUCT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOW PRESSURE WILL TRACK INTO THE OHIO VALLEY ON FRIDAY NIGHT AND
SATURDAY. LATEST TRENDS SUGGESTS THAT THIS SYSTEM MAY BE WEAKER THAN
EARLIER FORECASTS. HOWEVER ACCUMULATING SNOW IS STILL EXPECTED. THE
SNOW MAY MIX WITH SLEET AND FREEZING RAIN ACROSS SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHERN KENTUCKY. THE WINTRY
PRECIPITATION WILL END SATURDAY EVENING. THERE IS STILL A FAIR AMOUNT
OF UNCERTAINTY WITH THE TYPE AND AMOUNT OF PRECIPITATION. SO STAY
ALERT AND CONTINUE TO CHECK THE LATEST INFORMATION ISSUED BY THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOW ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Warren

When
January 20, 6:20 PM EST to 7:20 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 20, 6:20 PM EST to 7:20 PM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Winter Storm, Preble

When
January 20, 6:40 PM EST to 7:40 PM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Winter Storm, Darke

When
January 20, 6:47 PM EST to 7:47 PM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 20, 7:10 PM EST to 8:10 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
January 20, 7:17 PM EST to 8:17 PM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 20, 7:18 PM EST to 8:18 PM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
January 20, 7:30 PM EST to 8:30 PM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 20, 7:47 PM EST to 8:47 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Winter Storm, Clermont

When
January 20, 7:48 PM EST to 8:48 PM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 20, 7:48 PM EST to 8:48 PM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 20, 8:42 PM EST to 9:42 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439165, 5439166, 5438996, 5438995, 5438997, 5439170, 5438999, 5439169, 5438998, 5439167, 5439168, 5439000.